I have hemi facial spasms which are treated with Botox. Can I have Juvaderm Voluma for cosmetic purposes with this condition?
Doctor Answers 6
Fillers and hemi-facial spams
Not a problem....
Hemifacial spasm is not a contraindication to filler use.I would also advise that HFS patients after having botox for long periods of time can develop atrophic facial changes as the botox weakened the facial musculature. It is essential that you get balancing botox injection to the other side of the face to, otherwise asymmetry will be come inevitable.Best of luck with your treatment.
Voluma in hemifacial spasm?
You might also like...
I have hemiface all spasms which are treated with Botox. Can I have Juvederm Voluma for cosmetic purposes with this condition?
Voluma will not be affect Botox® when placed at a deeper level of the face as it can be placed below the muscle
Thank you for your question. You state you have hemifacial spasm which you treat with Botox®, and ask if you can have Juvederm Voluma, understanding that you have hemifacial spasm concurrently.
I can certainly share with you my approach to patients like yourself. A little background: I’m a Board-certified cosmetic surgeon and Fellowship-trained oculofacial plastic and reconstructive surgeon. I have been in practice in Manhattan and Long Island for over 20 years. The first group of doctors who used Botox® were oculofacial surgeons, and the original use of Botox® was for conditions like yours, hemifacial spasm and a condition called benign essential blepharospasm, so this is something I’m very familiar with. I’ve treated a lot of patients with muscle spasm conditions long before the indications for Botox®’s cosmetic uses eventually made it the number one non-surgical cosmetic procedure.
Let’s understand the interaction and why there would be a potential issue, but we’re talking about two different classes of materials used for cosmetic problems. Voluma is a filler that adds volume where you place it, and Botox® is a neurotoxin that prevents certain muscles from contracting. I can understand you are a little concerned if the filler could cause some local issue that can worsen your condition. I’ll share with you my approach on how I would use a filler like Juvederm Voluma for somebody regardless if they have a facial spasm, and its relationship to the muscles.
Hemifacial spasm is basically the eye muscles and the muscles that lift the cheek and the outer part of the lip contracting in an uncontrollable way, so they are relaxed with Botox®. If I were to place a material like Juvederm Voluma, my preference would be to place it at a deeper level actually below the muscle, on top of the bone. I suspect you’re asking about Voluma specifically because you want to improve the midface-cheekbone area. I feel there’s an advantage in placement at the bone level because the muscles glide over the material, so the muscle doesn’t negatively impact the material, but rather helps the material shape well with the bone structure. It also allows for a significant amount of stability in the longevity of the material. When I place it at the bone structure level, the material can last up to 2 years. There’s an advantage where you don’t need as frequent injections, or as much volume if you need repeat injections earlier than the 1-2 year timeframe.
For the relative position in soft tissue like the cheeks, the malar fat pad or just in the superficial level, potentially if your spasm increased and you are constantly squeezing, which is different from a person’s normal facial movements, theoretically, there can be more pressure forces and shearing that can maybe displace and shift the material. It’s hypothetical, but it does have a certain validity based on the anatomic placement, so for me I would put it at a deeper level.
From a medical perspective in terms of interaction with the Botox®, I would say there would be none. From a safety point of view, I think it’s completely safe to do. Without knowing the rest of your medical history or other details of your situation, I would say, assuming everything else is good, that it’s not likely to be problematic.
Speak to your doctor who normally performs your Botox® treatment, mostly likely a neurologist or an oculoplastic or oculofacial plastic surgeon. They may or may not be doing the injectables for Voluma and other things, so if you need to go to another doctor for the filler, just run it by your doctor who does the Botox® for you to make sure they don’t have any concerns I don’t know about from the details of your question, just to be safe. I hope that was helpful, I wish you the best of luck and thank you for your question.
Hemifacial spasm, Botox, and Juvederm
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.